MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 10X360MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 10X360MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3425-0360S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Injury (2348); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 05/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was not returned as it was still implanted.If the device or additional information becomes available, it will be provided in a supplemental report.Device remained implanted.
 
Event or Problem Description
As reported: a (b)(6) year old male patient had operation with gamma nail for femoral trochanteric fracture on (b)(6) 2019 and was discharged without postoperative problems.There was no problem with x-ray after 3 months.However, when he revisited the hospital on (b)(6) 2020 and took an x-ray, it was discovered that the nail had broken.It seems that the nail was overloaded due to the false joint.Revision (tha) is scheduled on (b)(6) 2020.
 
Event or Problem Description
As reported: a 64-year-old male patient had operation with gamma nail for femoral trochanteric fracture on (b)(6) 2019 and was discharged without postoperative problems.There was no problem with x-ray after 3 months.However, when he revisited the hospital on (b)(6) 2020 and took an x-ray, it was discovered that the nail had broken.It seems that the nail was overloaded due to the false joint.Revision (tha) is scheduled on (b)(6) 2020.
 
Additional Manufacturer Narrative
The reported event could be confirmed with the help of x-rays received and that it also matches the reported failure mode.A device inspection was not possible since the affected device was not returned, and no other evidence was provided for investigation.Based on the provided medical records, the medical opinion was sought from an experienced independent medical expert which revealed the following; ¿the initial fracture was a reverse trochanteric fracture.These are very difficult to treat due to the intrinsic instability of the fracture.Since we only see one direction on the provided x-rays, i cannot judge the initial repositioning properly.Trying to get the best possible stability is key, especially if the after care is 100% weight bearing.Looking at the follow-up x-rays, it seems there already is quite a dislocation in march compared to november.This is an indication for instability and continuous movement at the fracture site.This will prevent the bone from healing.Looking further at the description of the event, it seems that the fracture might not have healed at all in the 6 months after surgery.The gamma-nail is not intended to weight bear for such a long time.If the fracture did not heal, the non-union can be cause of the breakage of the nail, since the nail is not intended to bear that weight/ or those forces at that time after surgery anymore.¿ a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.The raw material certificate was reviewed.It corresponds to the material defined on the drawing and to the internal material specification.A review of the labeling did not indicate any abnormalities.Based on the investigation, the root cause of the failure is predominantly patient factor (mechanical overstressing) and is also supported by the medical expert¿s opinion ¿the gamma-nail is not intended to weight bear for such a long time.If the fracture did not heal, the non-union can be cause of the breakage of the nail, since the nail is not intended to bear that weight/ or those forces at that time after surgery anymore.¿ if the product is returned or any additional information is provided, the investigation will be reassessed.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 10X360MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key10150807
Report Number0009610622-2020-00291
Device Sequence Number2163724
Product Code HSB
UDI-Device Identifier04546540375353
UDI-Public04546540375353
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2023
Device Model Number3425-0360S
Device Catalogue Number34250360S
Device Lot NumberK0E3FCE
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/19/2020
Supplement Date Received by Manufacturer07/23/2020
Initial Report FDA Received Date06/12/2020
Supplement Report FDA Received Date08/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR